by Neil Bauman, Ph.D.
December 21, 2007, Revised January 29, 2015
A lady explained,
I have an ear infection, tinnitus, and a history of hearing loss in my family. My MD has prescribed a medication that I can not find any information about, ‘Augmomyn’. He says it is a “type of Amoxicillin”. Do you have any information about that? I could not find it in Ototoxic Drugs Exposed, or in searching the Internet.
I’m not surprised you can’t find a reference to “Augmomyn” since the name of this drug is actually Augmentin. Trying to interpret the doctor’s hieroglyphics is a bit of a challenge, isn’t it?
Augmentin is actually a combination of two drugs—Amoxicillin and Clavulanate potassium.
The reason Augmentin is not listed in my drug book (3rd edition) is that it is not known to be ototoxic. It is actually one of the very few antibiotics of which I know that is not reported to be ototoxic.
January 29, 2015 Update: I wrote the above back in December, 2007. Up to that point, I had not found any reference that indicated that Amoxicillin was ototoxic. Since then, I have learned otherwise. Here’s what I now know about Amoxicillin ototoxicity. The following information will be included in the 4th edition of my drug book whenever in comes out–probably in a couple of years.
Amoxicillin has been reported to cause hearing loss in a few people, and tinnitus in a number of people. In addition, and more commonly, numbers of people end up with dizziness, vertigo and vestibular disorders from taking Amoxicillin. Here are some anecdotal reports I have received on this drug.
A man got mild tinnitus when he took Augmentin for pneumonia.
A lady reported, “I just took Augmentin and the volume of my tinnitus went up. I don’t think I can bear this level of tinnitus.”
A man’s tinnitus went from a 2 (out of 10) to an 8 after he took a course of Augmentin for his sinusitis.
A lady reported, “I took a course of Augmentin Duo Forte tablets and have had severe tinnitus since day two of taking the medication.”
A man explained, “My doctor recently prescribed Augmentin for sinusitis, and I took a complete course. Result: loss of hearing in both ears, with volume and clarity diminished significantly across all frequency ranges, but especially in the highs. I now have to cup my ears to hear clearly what people are saying. The loss set in motion is progressive, in other words its getting worse from day to day, even though I ceased the course a week ago.”
A lady wrote, “I was prescribed 1g (as against 625 mg) dose of Augmentin for a persistent typhoid infection. On the last day of the two-week regime, I lost 80% hearing in my left ear as well as developed tinnitus. I went to three separate ENT specialists, where I was told it was not the Augmentin when I was pretty sure that my hearing was perfect before taking the drug. Its been almost 2 years since then and my hearing has not come back, but the ringing is still there in my left ear.”
As you can see, Amoxicillin really is ototoxic to some degree. Disregard anything I have previously written to the contrary. The same holds true for Acetaminophen. It is now also known to be ototoxic, contrary to what I have written about it in the past. Sometimes a lot of years pass before the ototoxic side effects of a drug finally come to light. For example, Erythromycin first appeared on the market in 1952, and doctors prescribed it for 20 years before someone put 2 and 2 together and realized, “Hey, this drug is ototoxic”. In the case of Vicodin, it took 21 years. In the case of Acetaminophen, it took an incredible 117 years!.